MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0840-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a lantern delivery microcatheter (lantern) and a ruby coil.During the procedure, the physician placed two ruby coils into the target vessel using the lantern.Next, the physician advanced a third ruby coil into the target vessel; however, the physician was not satisfied with the placement of the ruby coil.While retracting the ruby coil to reposition it, the physician experienced resistance and subsequently, the ruby coil became stuck.Therefore, the physician removed the lantern containing the ruby coil and then removed the ruby coil.The procedure was completed using six additional penumbra coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This report is associated with mfr report number: 3005168196-2021-02194.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a lantern delivery microcatheter (lantern) and a ruby coil.During the procedure, the physician placed two ruby coils into the target vessel using the lantern.Next, the physician advanced a third ruby coil into the target vessel; however, the physician was not satisfied with the placement of the ruby coil.While retracting the ruby coil to reposition it, the physician experienced resistance and subsequently, the ruby coil became stuck.Therefore, the physician removed the lantern containing the ruby coil.The procedure was completed using six additional penumbra coils and a non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil revealed that the embolization coil was detached from its pusher assembly due to a pusher assembly fracture.If the ruby coil is forcefully manipulated against resistance, the pusher assembly may become kinked and may subsequently fracture.Further evaluation of the returned ruby coil revealed kinks in the pusher assembly.This damage was likely incidental to the reported complaint.The returned device was unable to be tested for the reported issue due to being detached.The root cause of the reported event could not be determined.A demonstration coil was advanced through the non-penumbra microcatheter without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The investigation findings do not lead to a clear conclusion about the root cause of resistance and ruby coil becoming stuck.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11089558
Report Number3005168196-2020-02375
Device Sequence Number11027786
Product Code HCG
UDI-Device Identifier00814548012988
UDI-Public00814548012988
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/03/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C0840-A
Device Catalogue NumberRBY2C0840
Device Lot NumberF99228
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/03/2020
Supplement Date Received by Manufacturer03/29/2021
01/14/2005
Initial Report FDA Received Date12/29/2020
Supplement Report FDA Received Date04/27/2021
10/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Patient Weight84
Date Report Sent to FDA01/01/2005